Kentucky, 2017

Damaging Winds in Kentucky, May 4, 2017

May 4, 2017 · NWS LMK · 2 events in 2 counties and zones

A compact but strong low pressure system crossed through south central Kentucky during the late afternoon hours May 4. Very limited instability but sufficient wind shear resulted in a narrow line of strong to marginally severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A compact but strong low pressure system crossed through south central Kentucky during the late afternoon hours May 4. Very limited instability but sufficient wind shear resulted in a narrow line of strong to marginally severe thunderstorms. This resulted in sporadic wind damage reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 4, 4:22 PM CST, 46 minutes earlier.

Area forecast discussion, May 4, 4:22 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
622 PM EDT Thu May 4 2017

.Forecast Update...
Issued at 620 PM EDT Thu May 4 2017

Tweaked the forecast to scale back thunder potential across the area
this evening. There is just a slight chance for an isolated
lightning strike along and east of the I-65 corridor this evening. A
narrow, but heavier, rain band has developed over central KY along
eastern periphery of surface low pressure. This band extends
southward into Middle Tennessee along the cold front. Some isolated
lightning activity was noted just across the border from Allen
County in northern TN. As this feature slowly shifts northeast,
gusty southeast winds to 25 mph will be possible just ahead of the
rain band.

&&

.Short Term...(This evening through Friday night)
Issued at 230 PM EDT Thu May 4 2017

Latest water vapor imagery and 500 mb heights showed a closed low
over northeast Arkansas. Surface low lies across northwest Tennessee
and southwest Kentucky with a warm front just south of the Ohio
River in north central Kentucky. Regional radar has shown steady
showers lifting north from middle Tennessee through central Kentucky
and southern Indiana. Temperatures this afternoon vary from the
middle 50s across southern indiana to middle 60s across central
Kentucky.

For the remainder of the afternoon and this evening, expect steady
widespread showers to continue lift north ahead of the surface low.
There remains a slight chance of an isolated thunderstorm across
south-central Kentucky, but that potential has decreased given a
real lack of instability.

As the surface low tracks toward middle Tennessee tonight, rain
bands north should begin to pivot and take on a more east/west
orientation. This may set up a training deformation band of rain
across southwest into portions of central Indiana. This is the one
area where there could be some prolonged heavy rainfall and a
flooding risk but for now the hi-res models and ensemble dataset
point to this being just north/northwest of the local area.

Rainfall amounts through tonight will total 1 to locally 1.5 inches.
Some pockets near 2.0 inches are possible. Plan on temperatures to
stay relatively steady in the low 50s.

On Friday, the upper level low moves nearly over central Kentucky.
This will result in unseasonably cool temperatures, scattered to
numerous showers at times, and overall overcast skies. Temperatures
will likely stay in the 50s with areas under the steadiest rain
showers possibly staying in the low 50s. Some of the raw gridded
guidance suggests highs in the upper 40s possible. Rainfall amounts
will likely be around 0.25 to 0.50 inch.

The whole system begins to exit to the east/northeast Friday night
so there should be gradually improving conditions as we head into
Saturday. Plan on seasonably cool temperatures with lows Friday
night in the low 40s.

.Long Term...(Saturday through Thursday)
Issued at 230 PM EDT Thu May 4 2017

Saturday...

Cyclonic flow aloft will continue across the lower Great Lakes and
mid-Atlantic region while a fast moving upper level impulse races
down through Wisconsin into Kentucky during the day. This will bring
a round of scattered to perhaps numerous showers during the morning
and early afternoon hours. The trend in the model runs this cycle
has been for a slightly faster exit, so will show decreasing
precipitation chances after 3 PM EDT across central Kentucky. In the
wake of that impulse, it will remain blustery with northwest winds
10 to 20 mph and overall seasonably cool temperatures with highs in
the low/mid 60s.

Saturday Night - Monday Morning...

The whole upper trough begins to move off to the northeast which
will bring quieter weather to the lower Ohio Valley. Main concern in
this period is the unseasonably cool temperatures and potential for
frost. Temperatures Sunday morning will range from the mid 30s to
low 40s, coolest across the Bluegrass and portions of southern
Indiana. The boundary layer should stay mixed enough to prevent
frost formation, except in the most sheltered locations on Sunday
morning.

Sunday will be a mostly to partly sunny day with temperatures
gradually warming back into the mid to upper 60s. High pressure will
begin to work into the area late in the day. There are better
chances for frost formation Monday morning as the core of the high
pressure is overhead with lighter winds. Lows are forecast to be in
the middle 30s to lower 40s, again coolest in the sheltered
locations. Added mention of patchy frost to portions of southern
Indiana and the Bluegrass of Kentucky.

The remainder of the forecast period will see northwest flow aloft
Model differences creep back up with several impulses possible in
the flow aloft. For now, leaned on the blended guidance which shows
a slight chance of showers Tuesday and Wednesday. Temperatures will
trend back toward normal - mainly in the 70s.

&&

.Aviation (18Z TAF Update)...
Issued at 1250 PM EDT Thu May 4 2017

Stacked low pressure will dominate our weather through the valid TAF
period as it meanders slowly through the Ohio Valley. Main challenge
will be the impact on ceilings, and forecast confidence is limited
as synoptic-scale models continue to be overdone with precipitation
and overly pessimistic with ceilings.

For the rest of this afternoon, expect intermittent showers and
ceilings fluctuating between barely VFR and high-end MVFR. Will
mention VCTS and CB quite late in the afternoon as there is a little
better focus in western KY that should shift eastward later in the
afternoon. SSE winds will generally hold around 12 kt, with gusts
mainly just shy of 20 kt.

With plenty of stratus and the surface low creeping closer tonight,
we could see ceilings build down. Short-term model consensus and
ensembles suggest fuel-alternate ceilings coming in early/mid
evening, and then dropping into IFR well after midnight. Onset
around 07Z at SDF is after most of the late-night inbound push.

Look to remain IFR across the board well into Friday morning, and
stay in fuel-alternate even after lifting to MVFR around midday. NNW
winds will pick up just above 10 kt as the surface low starts to
exit to the east, but not confident enough in mixing to include
gusts.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...EBW
Short Term...ZT
Long Term...ZT
Aviation.......RAS
Hazardous weather outlook, May 4, 4:09 PM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
609 PM EDT Thu May 4 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-052215-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
609 PM EDT Thu May 4 2017 /509 PM CDT Thu May 4 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Rainfall totals of 1 to 2 inches are likely by tonight over southern
Indiana and west of Interstate 65 in Kentucky. Localized higher
amounts are possible. If the heavier amounts are realized in areas
that received heavy rainfall last weekend, renewed flooding will be
possible.

A few thunderstorms are possible this evening. The main threats with
any thunderstorms that develop will be lightning, brief heavy
rainfall, and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

ZT/AMS

The radar

The Nashville radar (KOHX), 118 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
May 4, 5:08 PM CST
Where
Cumberland County, 0.55 mi W of Grider
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -85.430

Thunderstorm Wind, Clinton

When
May 4, 5:31 PM CST
Where
Clinton County, 0.89 mi NW of Albany
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
36.690, -85.140

State officials reported that severe thunderstorm winds blew off a portion of a metal roof of a business.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683846, 683845.